Druglords – Packers vs. Stuffers

Q. When reading past clinical notes of cocaine users for one of our studies, I came across multiple mentions of packers and stuffers. In the context of drugs, what exactly do these terms mean?

A. Both terms revolve around the notion of smuggling illicit drugs by concealing them within the human body. Body ‘packers’ are international smugglers that ingest or “insert into body orifices” small packages of drugs for the purposes of “transport and subsequent retrieval of the drug in a foreign country”, while body ‘stuffers’ are individuals who ingest illegal drugs in an effort to conceal evidence of drug handling from authorities. The most fundamental difference between the two is the sheer magnitude of both drugs and preparation involved. While body packers undergo extensive preparation to ‘securely’ pack high, ‘supra-lethal’ amounts of drugs, body stuffers ingest packets of drugs quite suddenly when unexpectedly confronted by authorities.

Usually, unruptured packets in the GI tract can be removed by whole-bowel irrigation. Once packets rupture, immediate surgical or endoscopic removal of all packets is needed. However, this can rarely performed in time as the quantity of drug released is fatal.
Source: https://www.ncbi.nlm.nih.gov/pubmed/11955824

Effects of Heroin on Asthma Pathology

 

Q. One of the inclusion criteria state that the patient must have not used heroin in the past 3 months – however, there is no reference to any other recreational drug. Why? Does heroin have a unique effect on asthma pathology?

 

A. The goal of the study is to observe whether providing patients with asthma education and a corresponding Asthma Action Plan will reduce the number of ED visits due to asthma-related complications.

Heroin-users are likely excluded from the AAP study, simply due to the nature of heroin usage increasing the risk of ED visits and hospitalizations for asthma patients. Specifically, heroin is an acute respiratory depressant, meaning it leads to decreased or absent inspiratory airflow. In asthma patients, this can subsequently translate into severe asthma exacerbation, which is often life-threatening and requires intubation and ventilation. For several decades now, case reports, retrospective studies, and laboratory investigations have demonstrated this connection between heroin usage and reduced pulmonary function and the subsequent increase in emergency department visits and hospitalizations for asthma.

In order words, heroin users are likely excluded from our study because even if a user embraced the AAP – took both controller and reliever medications and knew exactly what actions to take given their peak flow at a given moment – there is a high chance the user would still return to the ED frequently for heroin-induced asthma-related complications, thereby reducing our ability to determine the efficacy of the asthma action plan (ie. the statistical power of the study).

Follow-up Q: What I do wonder still, however, is why we are not also excluding cocaine users, as cocaine has been shown to exert similar effects on asthmatic individuals. Any thoughts?

 

Sources:

  1. Understanding Heroin Overdose: A Study of the Acute Respiratory Depressant Effects of Injected Pharmaceutical Heroin (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4619694)
  2. Asthma associated with the use of cocaine, heroin, and marijuana: A review of the evidence (https://www.ncbi.nlm.nih.gov/pubmed/27858495)

Alcohol Metabolism

Q. Patient was brought in unconscious from an alleyway. Upon initial examination, there was no clear evidence of physical foul play due to a lack of surface blood or abrasions. After being admitted into the ED, patient remained completely unresponsive. An ID was found, but the patient was unable to communicate coherently to give any background information. Physicians then took vitals, checked airways, and ordered a head CT and labs (blood platelet count, electrolytes, etc.). Labs later showed a BAC of .415, over 5 times the legal limit. How long will it take the patient’s BAC to return to legal levels?

A. Regardless of how much alcohol an individual consumes, the liver is only able to metabolize a certain amount of alcohol every hour. This amount varies from person to person and is largely dependent on liver size and body mass. Generally, however, the liver is able to metabolize .01-.02 BAC per hour, meaning that it will likely take around 17 hours for the patient’s BAC to return to the legal limit of .08. I was also curious about whether or not there were changes in the rate of metabolism of alcohol — ie. would the liver work at a faster rate the first few hours, and then slow down? From Dr. Ramsey I found that the rate is 0th order, meaning that regardless of the time, the rate of metabolism will remain constant and linear. Resources: http://pubs.niaaa.nih.gov/publications/AA72/AA72.htm

Diagnosing Heart Failure

Q. When a patient comes into the ER presenting of chest pain indicative of a heart problem, what are the different tests that could be run to diagnose heart failure, and how can different levels of heart failure be classified? A. Initially, the doctor will perform a physical examination, review the symptoms, and take a careful medical history to check for the presence of risk factors such as high blood pressure, coronary artery disease or diabetes. Many different tests may then be ordered — a blood test (check kidney, liver, thyroid function), chest xray (see if heart may appear enlarged or if fluid buildup is visible in the lungs), ECG (detect any heart rhythm problems), echocardiogram (detect how well the heart is pumping), CT, MRI, a coronary angiogram (determine strength of left ventricle), and myocardial biopsy (take part of the heart muscle to diagnose heart muscle diseases). After performing the tests deemed appropriate by the doctor, the heart failure can be classified with two systems: New York Heart Association Classification (symptom-based scale), and the American College of Cardiology/American Heart Association guidelines (stage-based classification). These are both scoring systems that doctors use in order to devise a treatment plan. The patient that I saw specifically was considered low risk and kept in the ER for monitoring after performing a blood test. This decision was based off of the patient’s age and the information that he had experienced the symptoms for the past two years. If the same symptoms and signs were seen in a younger individual and were large changes from what’s normal for the patient, the patient would have been classified as someone needing more urgent and specialized treatment. Resources: www.mayoclinic.org

Diabetic Ketoacidosis (DKA)

Q. What is Diabetic Ketoacidosis (DKA), and what are the steps that an ED physician should take to manage DKA in its early stages?

A. Diabetic Ketoacidosis is a potentially fatal condition that occurs in patients with Diabetes Mellitus 1 and 2. The pathophysiology of DKA involves hyperglycemia, dehydration, ketosis, and electrolyte imbalance — all effects of insulin deficiency, increased insulin counter-regulatory hormones (cortisol, glucagon, growth hormone), and peripheral insulin resistance. In simpler terms, the body thinks it is starving because the cells are not taking up enough glucose. As a result, it begins to break down fat and protein in order to produce more glucose. In the process, highly acidic ketones are produced and cause a severe chemical imbalance in the bloodstream. At the same time, the hyperglycemia causes more frequent urination, which leads to dehydration, electrolyte loss, and ultimately, a reduction of total body potassium. In the ER, a patient with DKA may present with excessive thirst, frequent urination, nausea and vomiting, abdominal pain, fatigue, shortness of breath, fruity scented breath, and confusion. To confirm DKA diagnosis specifically, the physician will also check for high blood sugar levels and high ketone levels in the urine. Following diagnosis, the doctor will 1) collect blood to get the patient’s metabolic profile; 2) infuse 1 L of 0.9% sodium chloride over 1 hour; 3) ensure potassium level of >3.3 mEq/L before initiation of insulin therapy (supplement potassium intravenously if needed); and finally, 4) initiate IV insulin therapy, during which insulin will go directly into the bloodstream to uptake glucose from the blood. Step 3 is particularly important — if a doctor does not check that the potassium levels are at an acceptable level, the institution of insulin therapy and correction of hyperglycemia can result in hypokalemia, furthering damage to the body. Resources: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4085289/